Alert archive / Florida / Rip Current Statements in 2013

Rip Current Statement 45, NWS Tallahassee, FL

December 14, 20134 counties in Florida

NWS Tallahassee, FL issued this rip current statement at Dec 14, 2013, 1:50 AM CST for 4 counties in Florida. It took effect at Dec 14, 2013, 9:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2013, 1:50 AM CST (07:50 UTC)
In effect from
Dec 14, 2013, 9:00 AM CST
Expired
Dec 14, 2013, 8:00 PM CST
In force
11 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Franklin County, FL, Gulf County, FL, Walton County, FL

The radar

The Eglin Afb radar (KEVX), 64 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 7.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2013-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2013-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KTAE 140750
CFWTAE

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
250 AM EST SAT DEC 14 2013

...A HIGH RISK IS IN EFFECT FOR RIP CURRENTS ALONG THE BEACHES 
FROM WALTON TO FRANKLIN COUNTY...

.AHEAD OF A STRONG COLD FRONT CROSSING EASTWARD THROUGH TONIGHT...
WINDS WILL CONTINUE TO VEER AND BECOME BREEZY WITH WAVE HEIGHTS
INCREASING TO 4 TO 5 FEET. THIS COMBINATION WILL CREATE A HIGH
RISK OF RIP CURRENTS FOR WALTON COUNTY BEACHES AND LIKELY FOR
OTHER BEACHES EASTWARD TO FRANKLIN COUNTY UNTIL THE FRONT
PASSES AND WINDS REVERT TO OFFSHORE.

FLZ108-112-114-115-150200-
/O.NEW.KTAE.RP.S.0045.131214T1500Z-131215T0200Z/
SOUTH WALTON-COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-
250 AM EST SAT DEC 14 2013 /150 AM CST SAT DEC 14 2013/

...HIGH RIP CURRENT RISK IN EFFECT FROM 10 AM EST /9 AM CST/ THIS
MORNING THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A HIGH RIP
CURRENT RISK...WHICH IS IN EFFECT FROM 10 AM EST /9 AM CST/ THIS
MORNING THROUGH THIS EVENING. 

* WAVES AND SURF...UP TO 4 TO 5 FEET.

* WIND...ONSHORE 10 TO 15 MPH INCREASING TO 15 TO 20 MPH WITH
  HIGHER GUSTS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...JETTIES
AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH PATROL. PAY
ATTENTION TO FLAGS AND POSTED SIGNS. IF YOU BECOME CAUGHT IN A RIP
CURRENT SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE FORCE
OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT
ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

$$

BLOCK

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Dec 13, 7:33 PM CST, 6 hours 17 minutes earlier.

Area forecast discussion, Dec 13, 7:33 PM CST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
833 PM EST Fri Dec 13 2013

.UPDATE...
Near term and aviation sections.

&&

.NEAR TERM Rest of Tonight...
The 00Z surface analysis shows an area of low pressure in north,
central Texas. As a cold front continues to develop over the
Southern Plains with this low, the system will quickly progress
eastward, reaching our forecast area tomorrow. With cloud cover
already building ahead of the frontal system, overnight
temperatures wont drop much further from where they are now.
Chances of rain over our western forecast zones will start after
midnight, although the heaviest rain wont start until after
sunrise. Isolated thunderstorms will be possible, especially along
the coast and over the Gulf waters.

&&

.SHORT TERM Saturday through Sunday Night...
Models continue to show a rapid increase in moisture over the next
18 hours or so. The 12z sounding from Tallahassee showed a PWAT of
just 0.18, or only 22% of normal. Meanwhile, this afternoon, a
quick survey of observations over the Gulf of Mexico requires one
to go south to around 26N (mid-Gulf) to find the 60 degree surface
isodrosotherm. In other words, there is a very dry air mass in
place over our local area and much of the eastern Gulf of Mexico,
so the atmosphere will have to do a bit of work to create an
environment favorable for thunderstorms and heavy rainfall. The
latest numerical model guidance continues to insist that higher
dewpoints will surge into the area tomorrow morning. The low-level
flow over the Gulf is expected to be fairly weak, so moisture
advection will be probably not be sufficient alone to bring mid-
to-upper 60s dewpoints into our area. However, our offshore buoys
are both reporting water temperatures around 75 degrees, so the
water remains sufficiently warm to modify the air mass overnight
and into tomorrow morning.

Our feeling right now is that the models may be overdoing the
dewpoints tomorrow over land areas. CIPS analogs of similar events
show a mean dewpoint that is a few degrees lower than guidance.
Concerns about the quality of moisture return factor into the
severe weather threat assessment. The shear profile will be well
suited for supercells (embedded in rain, or otherwise) along and
ahead of the cold front the question will be whether or not the
moisture and instability are sufficient as well. CAM guidance, and
even some global models, is focusing the best threat of storms
(and severe weather) near the coast. With the thetae gradient
along the coast possibly being more pronounced than models are
indicating, this leads us to believe that the highest chances of
supercells (and thus severe weather) will be focused near the
coastal front (within 25 miles of the coast) from Panama City east
to Wakulla County. Several CAM runs show updraft helicity values
into ranges that typically correspond with a threat of tornadoes,
so isolated tornadoes and damaging winds should be the main threat
with any severe storm. The timing currently looks to be from
around 15-16z in the west, to around 02z in the east.

Another reinforcing shot of colder air arrives behind the front
later Saturday Night and Sunday, with CAA likely ongoing during
the day Sunday. Model forecast soundings also show the possibility
of a lingering stratus deck for at least part of the day. So,
Sunday appears to be breezy and cool. Sunday Night the pressure
gradient stays up so the boundary layer should stay fairly well
mixed. However, there may be a chance of a freeze northwest.

&&

.LONG TERM Monday through Friday...
Much of the long term period will be dominated by the slow
transition of a low-level ridge axis through the forecast area,
and the rest of the Southeast. This will equate to a dry forecast
with slowly moderating temperatures.

&&

.AVIATION...
through 00 UTC Sunday Cloud cover will continue to increase over
our region overnight, with ceilings lowering into the MVFR range
at all terminals by early morning Saturday. Ahead of a cold front
moving through Alabama and the FL Panhandle Saturday morning into
the afternoon, showers will increase from west to east across most
terminals. Thunderstorms are likely at ECP and TLH in the
afternoon and early evening respectively. As a result, MVFR/IFR
conditions are likely at all terminals Saturday afternoon, with
LIFR conditions possible in any thunderstorms that develop.

&&

.MARINE...
Cautionary winds will build tonight ahead of a developing cold
front and last through the weekend. The winds may build to
borderline advisory levels Sunday in the wake of the front. Winds
are expected to be lower by Monday and stay below headline
criteria for the remainder of the period.

&&

.FIRE WEATHER...
Low level moisture will rapidly increase overnight as a low
pressure system and cold front approach the region. Widespread
rain is expected on Saturday. Drier and cooler air will move in
behind the front for Sunday. However, humidity values are still
forecast to remain well above critical values.

&&

.HYDROLOGY...
Widespread rainfall is expected Saturday. Total QPF amounts will
average 1 to 2 inches with localized higher amounts. The best
chance of localized flooding would be in urban areas of north
Florida. These rainfall amounts will cause area rivers to rise,
and some may approach flood stage. Overall, the threat of flooding
is expected to be fairly isolated.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   52  72  57  62  34 / 10  90  70  30  10
Panama City   56  71  55  61  38 / 20  90  60  10  10
Dothan        50  68  49  55  32 / 20  80  30  10  10
Albany        50  68  51  58  33 / 20  80  60  10  10
Valdosta      52  73  57  62  34 / 10  70  80  40  10
Cross City    53  76  62  67  37 / 10  60  80  50  10
Apalachicola  57  72  59  64  38 / 10  90  70  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Moore
SHORT TERM...Lamers
LONG TERM...Lamers
AVIATION...Wool/Lahr
MARINE...Moore/Lamers
FIRE WEATHER...Camp
HYDROLOGY...Weston/AL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 9:14 AM CSTSpecial Marine WarningTAE61 min
Dec 14, 10:04 AM CSTSpecial Marine WarningTAE56 min
Dec 14, 10:58 AM CSTSpecial Marine WarningTAE62 min
Dec 14, 11:05 AM CSTSpecial Marine WarningTAE115 min
Dec 14, 11:50 AM CSTSpecial Marine WarningTAE115 min
Dec 14, 1:37 PM CSTSpecial Marine WarningTAE113 min
Dec 14, 1:55 PM CSTSmall Craft AdvisoryTAE24 hr
Dec 14, 2:28 PM CSTSpecial Marine WarningTAE2 hr
Dec 14, 3:44 PM CSTSpecial Marine WarningTAE2 hr

Nearby

Rip Current Statements in Florida, 2013Every rip current statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.